North Carolina, 2006

Hail and Damaging Winds in North Carolina, August 7, 2006

August 7, 2006 · NWS RAH · 9 events in 8 counties and zones

5 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 7, 1:10 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 7, 1:10 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT MON AUG 7 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
TNGT-TUE...THE RIDGE ALOFT RETROGRADES ALLOWING WESTERLIES TO DIP
SOUTH FROM THE GREAT LAKES REGION TO MID ATLANTIC STATES.  A LOWER
LEVEL TROUGH DRIFTS SE THIS EVENING THEN A BROADER TROUGH EVOLVES
OVER CENTRAL NC AS A COLD FRONT APPROACHES FROM THE NORTH LATE TUE.
SCT TSTMS WITH 30-40 PCT POPS THIS EVENING SHOULD BE FOLLOWED BY A
RESPITE MIDN-NOON TUE THEN MORE TSTMS WITH SIGNIFICANT LOWER LEVEL
MOISTURE CONVERGENCE AND POPS IN THE 50-60 PCT RANGE.  LOWS 71-76.
HIGHS 89-94.

TUE NGT-WED...THE COLD FRONT CONTINUES SOUTH AND STALLS JUST SOUTH
OF THE BORDER.  AN AXIS OF DEEP MOISTURE LINGERS IN THE SOUTHERN
TIER ON WED...WITH CONDITIONAL INSTABILITY AND SMALL PERTURBATIONS
ON THE SRN PERIPHERY OF THE WESTERLIES ALOFT.  CHANCES OF SHOWERS
AND ISOLATED THUNDER WILL REMAIN IN THE SOUTHERN HALF WITH CHANCES
DIMINISHING TO SLIGHT NORTH ON WED.  LOWS 70-75. HIGHS 84-89.

WED NGT-THU...THE MODELS GET FUZZY IN THE MOISTURE AND STABILITY
DETAILS BUT BOTH GFS AND NAM SUGGEST A SURFACE LOW WITH THE STALLED
FRONTAL BOUNDARY OVER SC AS A SHORT WAVE PASSES IN THE NW FLOW
ALOFT. MODELS SHOW A DIVERGENT WNW LOW LEVEL FLOW ABOVE THE SURFACE
LAYER ON THU WHICH SHOULD KEEP POPS LOW ON THU. MOSTLY OR VARIABLY
CLOUDY SKIES AND RESIDUAL NRN STREAM AIRMASS SHOULD KEEP
TEMPERATURES SLIGHTLY BELOW NORMAL WITH HIGHS 84-89 AFTER LOWS OF
68-73.  -RFG
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SHORT REPRIEVE FROM THE HEAT COULD BE IN THE CARDS THIS WEEKEND WITH
AN OVERALL MODEL CONSENSUS ON LOWERING HEIGHTS ALOFT IN RESPONSE TO
THE THE AMPLIFICATION OF A VIGOROUS CANADIAN MID/UPPER LEVEL LOW
OVER THE NORTHEAST. RESIDUAL BOUNDARY LINGERING AROUND THE NC/SC
STATE LINE SHOULD SERVE AS A FOCUS FOR CONVECTION ON FRIDAY...BEFORE
COLD FRONT DROPS SOUTH FROM THE NORTH ON SATURDAY. HOWEVER...MODEL
DIFFERENCES IN SMALL SCALE FEATURES RESULTS IN VERY LOW CONFIDENCE
ON POPS SATURDAY THROUGH SUNDAY...WITH THE ECMWF/UKMET DEVELOPING A
CUT OFF LOW OVER THE TN VALLEY...AND THEN MOVING SLOWLY SE OVER THE
CAROLINAS. -CBL
&&

.AVIATION...
THIS AFTERNOON...HIGH INSTABILITY HAS RESULTED IN RAPID DEVELOPMENT
OF AIRMASS CONVECTION ALREADY THIS AFTERNOON. VCTS A COUPLE OF HOURS
AT RDU...RWI...AND FAY TAF SITES...BEFORE LOSS OF DAYTIME HEATING
ENDS CONVECTIVE THREAT.

TONIGHT...FOLLOWED PERSISTENCE WITH FOG/STRATUS COVERAGE OVERNIGHT.
HOWEVER...ANY HEAVY RAINFALL IN THE VICINITY OF TAF SITES WOULD
ENHANCE COVERAGE AND DENSITY OF FOG.

TUESDAY...COLD FRONT PASSAGE IS EXPECTED TO RESULT IN WIDESPREAD
CONVECTION IN THE AFTERNOON AND EVENING...WITH THE BULK OF ACTIVITY
EXPECTED AT 18Z OR BEYOND. -CBL
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR NCZ011-027-028-042-043-075>078-084>086-088-
089 UNTIL 6 PM MONDAY.
&&

SHORT TERM...RFG
LONG TERM...LOCKLEAR
AVIATION...LOCKLEAR
Hazardous weather outlook, Aug 7, 8:30 AM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
930 AM EDT MON AUG 7 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
930 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH
CAROLINA...MAINLY BETWEEN 4 PM AND 10 PM THIS EVENING...PROMPTED BY
A LOW PRESSURE TROUGH DRIFTING FROM THE PIEDMONT TO THE COASTAL
PLAIN.  THE STORMS ARE EXPECTED TO BE MORE NUMEROUS THAN IN THE PAST
SEVERAL DAYS.  THERE MAY BE ISOLATED OCCURRENCES OF DAMAGING
DOWNBURST WINDS AND LOCALIZED VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME...BUT SPOTTERS SHOULD MONITOR THE SITUATION FOR THE POTENTIAL
OF STRONG THUNDERSTORMS LATER TODAY.

RFG

In the hours before

Special weather statement, Aug 7, 12:33 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
133 PM EDT MON AUG 7 2006

NCZ025-040-041-075-076-071830-
CHATHAM-DURHAM-LEE-MOORE-WAKE-
133 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS DURHAM...WAKE...CHATHAM...
LEE AND MOORE COUNTIES THROUGH 230 PM EDT...

AT 133 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
DEVELOPING ALONG A LINE EXTENDING FROM GLENDON TO GOLDSTON TO
MONCURE TO PITTSBORO TO RESEARCH TRIANGLE PARK...OR ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF DURHAM TO 6 MILES SOUTH OF CHAPEL
HILL TO PITTSBORO TO 7 MILES EAST OF SILER CITY TO 10 MILES NORTH OF
CARTHAGE...MOVING SOUTHEAST AT 10 MPH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

IF ON OR NEAR JORDAN LAKE AND SURROUNDING LAKES...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE UP TO 15 MILES FROM THE THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

MWS
Special weather statement, Aug 7, 12:44 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
144 PM EDT MON AUG 7 2006

NCZ073-074-083-084-071845-
ANSON-MONTGOMERY-RICHMOND-STANLY-
144 PM EDT MON AUG 7 2006

...DEVELOPING STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...
MONTGOMERY...STANLY AND ANSON COUNTIES THROUGH 245 PM EDT...

AT 144 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
DEVELOPING OVER THE SOUTHERN PIEDMONT OF CENTRAL NORTH CAROLINA. THE
STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
MONROE TO PEACHLAND TO POLKTON TO 2 MILES SOUTH OF ANSONVILLE. OTHER
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR RICHFIELD... BADIN
LAKE... AND ALBEMARLE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

MWS
Special weather statement, Aug 7, 1:39 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
239 PM EDT MON AUG 7 2006

NCZ041-076-077-071945-
HARNETT-LEE-WAKE-
239 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...LEE AND HARNETT
COUNTIES THROUGH 345 PM EDT...

AT 239 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM RDU INTERNATIONAL AIRPORT TO NEW HILL TO SANFORD
TO 8 MILES EAST OF CARTHAGE...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE... PINEVIEW... SEMINOLE... FUQUAY
VARINA... GARNER... AND RALEIGH.

GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

MWS
Special weather statement, Aug 7, 2:06 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
306 PM EDT MON AUG 7 2006

NCZ073-072000-
STANLY-
306 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY COUNTY THROUGH 400 PM
EDT...

AT 306 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
WEST OF RICHFIELD...OR ABOUT 13 MILES SOUTHEAST OF SALISBURY...MOVING
SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RICHFIELD...NEW
LONDON...FINGER...AND PLYLER.

GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

MWS
Special weather statement, Aug 7, 2:28 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
328 PM EDT MON AUG 7 2006

NCZ074-083-084-072030-
ANSON-MONTGOMERY-RICHMOND-
328 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MONTGOMERY AND
ANSON COUNTIES THROUGH 430 PM EDT...

AT 328 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG
THE STANLY AND MONTGOMERY COUNTY LINE...ABOUT 15 MILES SOUTHEAST OF
ALBEMARLE... MOVING SOUTH AT 5 MPH. OTHER THUNDERSTORMS WERE
DEVELOPING FROM NEAR BADIN LAKE TO STEEDS.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ANSONVILLE AND
TROY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

MWS
Special weather statement, Aug 7, 2:34 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
334 PM EDT MON AUG 7 2006

NCZ008-025-026-041-072030-
DURHAM-FRANKLIN-GRANVILLE-WAKE-
334 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS OVER BUTNER... STEM... AND CREEDMOOR...

AT 334 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BUTNER...OR ABOUT 5 MILES WEST OF CREEDMOOR...MOVING SOUTHEAST AT 10
MPH. THESE STORMS WERE PRODUCING FREQUENT INTENSE LIGHTNING... VERY
HEAVY RAIN... AND GUSTY WIND TO 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS THROUGH 415 PM
INCLUDE...BUTNER... GORMAN...CREEDMOOR...FALLS LAKE.

TAKE SHELTER INDOORS... AND MOVE QUICKLY AWAY FROM THE WATER.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 158 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Anson

When
August 7, 2:59 PM EST
Where
Anson County, 2 mi N of Ansonville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.150, -80.117

Trees down on route 52 near the Anson/Stanly county line.

Thunderstorm Wind, Moore

When
August 7, 3:15 PM EST
Where
Moore County, 3 mi W of Robbins
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.433, -79.650

Trees down...blocking Spies Road.

Hail, Durham

When
August 7, 3:36 PM EST
Where
Durham County, Durham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.017, -78.917

Reported near Deerborn Drive and Club Road.

Thunderstorm Wind, Nash

When
August 7, 4:30 PM EST
Where
Nash County, 4 mi NW of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.000, -78.017

Trees down in Corinth along HWY 58.

Thunderstorm Wind, Guilford

When
August 7, 5:00 PM EST
Where
Guilford County, 4 mi ENE of Pleasant Garden
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.983, -79.700

Trees reported down along Alamance Church Road.

Hail, Guilford

When
August 7, 5:00 PM EST
Where
Guilford County, 4 mi ENE of Pleasant Garden
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.983, -79.700

Hail, Alamance

When
August 7, 5:05 PM EST
Where
Alamance County, Swepsonville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.017, -79.367

Thunderstorm Wind, Halifax

When
August 7, 5:30 PM EST
Where
Halifax County, Tillery
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.250, -77.483

Trees down on SR 1311...HWY 561...and Shield Road.

Hail, Vance

When
August 7, 5:45 PM EST
Where
Vance County, 2 mi S of Henderson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.300, -78.400

Reported along US 1 Bus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529975, 5529976, 5529977, 5529978, 5529979, 5529980, 5529981, 5529982, 5529983.